We describe the case of severe exacerbation of interstitial lung disease in a 76-year-old female with esophageal sclerosis who was treated with oral nifedipine for Raynaud syndrome. strong class=”kwd-title” Key Words: Sclerosis, Aspiration, Esophagus, Raynaud syndrome, Nifedipine, Hypoxia, Emergency Introduction Gastrointestinal dysmotility is not uncommon in patients suffering from systemic sclerosis (scleroderma), with a reported incidence even up to 80% . sclerosis (scleroderma), with a reported incidence even up to A-9758 80% . Although scleroderma may affect all parts of the gastrointestinal tract, esophagus stands for the most frequently invaded organ in cases of gastrointestinal involvement, with gastroesophageal reflux disease (GERD) being the most common consequence of esophageal sclerosis . The main mechanisms through which GERD complicates esophageal sclerosis include impaired efficacy of peristalsis and clearance, reduction of the pressure of the lower esophageal sphincter (LES), high incidence of hiatal hernias due to the gradual shortening of the organ, and delay of gastric emptying . Concerning lung fibrosis and scleroderma, their firm association is well established. Patients suffering from scleroderma are likely to develop interstitial lung disease, accompanied or not by gradual establishment of pulmonary hypertension. Considering the fact that the natural progress of scleroderma is based on the increased accumulation of collagen, which eventually leads to fibrosis, it seems reasonable to assume that in cases of generalized scleroderma invasion, there is a higher risk of developing interstitial lung Rabbit Polyclonal to HSP90B (phospho-Ser254) disease as a consequence of a chronic vicious circle of inflammation and fibrosis . The presence of A-9758 GERD in scleroderma is a strong contributor to the exacerbation of pulmonary complications, mainly through subclinical microaspiration, which triggers bronchoconstriction and chronic inflammation, highlighting the necessity of aggressive acid-reducing medication support in patients with scleroderma . In addition, these patients should avoid treatment with any drug that could enhance GERD development. Recent studies suggest that calcium channel blockers (CCBs), and particularly nifedipine, increase the risk of GERD by significantly reducing the tone of the LES, increasing esophageal exposure to gastric acid and reducing the amplitude and duration of esophageal peristalsis [6,7,8]. According to these findings, the administration of CCBs should be avoided, if possible, in patients with GERD. We report a very A-9758 interesting case of non-specific interstitial pneumonia developing in a 76-year-old female suffering from esophageal sclerosis and interstitial lung disease, after a 6-month period of receiving oral nifedipine for treating Raynaud syndrome. Our case underlines for the first time the urgent need of considering the potential effect of CCBs as an exaggerator of interstitial lung disease in patients with sclerosis-derived GERD, through enhancing chronic aspiration due to progression of esophageal dysmotility. Case Report Our patient was a 76-year-old never-smoker female who presented to the emergency department complaining of shortness of breath and retrosternal discomfort, after a chocking episode which had awakened her during the night. Physical examination revealed limited thickness of the fingers, presence of ulcers in the oral cavity, palmar telangiectasias and slightly audible crackle sounds bilaterally in the lower respiratory fields. Her vital signs were as follows: blood pressure 160/95 mm Hg, heart rate 110 bpm, temperature 37.3C, respiration rate 20/min and SatO2 84%. Due to low SatO2 levels, arterial blood gas examination was performed, revealing PaO2 51 mm Hg, PCO2 50 mm Hg and pH 7.36. Chest X-ray and electrocardiogram did not reveal any significant pathological findings. Blood tests at admission demonstrated leukocytosis (11,800/mm3), slight thrombocytosis (410,000/mm3), C-reactive protein levels of 3.8 mg/dl and serum lactic dehydrogenase of 412 IU/l. The rheumatological patient’s medical history included presence of A-9758 Sj?gren’s syndrome, rheumatoid arthritis and cutaneous sclerosis (with clinical regression under treatment) and GERD (under anti-secretory treatment). In addition, she reported that approximately 6 months before she had been diagnosed with Raynaud syndrome and arterial hypertension and since then she had been receiving oral nifedipine (40 mg) daily. The patient mentioned that after the initiation of treatment with nifedipine, arterial hypertension was controlled and she did not experience any other Raynaud phenomenon crisis; nevertheless, she reported signs of gradual intolerance of physical exercise, productive cough episodes and chocking episodes particularly at night, along with exacerbation of GERD symptoms, despite receiving anti-secretory treatment with.